Journal of Applied Mathematics

Journal of Applied Mathematics / 2013 / Article

Research Article | Open Access

Volume 2013 |Article ID 389863 | https://doi.org/10.1155/2013/389863

Zhao-hui Fan, "Exponential Attractors for Parabolic Equations with Dynamic Boundary Conditions", Journal of Applied Mathematics, vol. 2013, Article ID 389863, 6 pages, 2013. https://doi.org/10.1155/2013/389863

Exponential Attractors for Parabolic Equations with Dynamic Boundary Conditions

Academic Editor: Debasish Roy
Received24 Dec 2012
Accepted02 Feb 2013
Published10 Mar 2013

Abstract

We study exponential attractors for semilinear parabolic equations with dynamic boundary conditions in bounded domains. First, we give the existence of the exponential attractor in by proving that the corresponding semigroup satisfies the enhanced flattering property. Second, we apply asymptotic a priori estimate and obtain the exponential attractor in . Finally, we show the exponential attractor in .

1. Introduction

Parabolic equations with dynamical boundary conditions have strong backgrounds in mathematical physics. They arise in the heat transfer theory in a solid in contact with moving fluid, thermoelasticity, diffusion phenomena, heat transfer in two medium, problems in fluid dynamic, and so forth. At present, there are many monographs in the whole world (see [113]). Several approaches have been used for these equations, like the theory of semigroup, with Bessel potential and Besov space, and the variational setting. In particular, we are devoted to the long-time behavior of the solutions. For instance, In [1], the authors showed existence of pullback attractors. In [8, 9], the authors gave well posedness and global attractors in . In [12, 13]; the authors obtained uniform attractors and some asymptotic regularity of global attractors in . An exponential attractor, in contrast to a global attractor (or a uniform attractor), enjoys a uniform exponential rate of convergence of its solution. Because of this, exponential attractors possess more practical property. But to our knowledge, it does not seem to be in the literature any study of the existence of exponential attractors for this kind of equations.

This paper is concerned with existence of exponential attractors for the following reaction-diffusion equation with dynamic boundary condition where , , is a bounded domain with a smooth boundary . Here is the outer unit normal on .

In [14], the authors established some necessary and sufficient conditions for the existence of exponential attractors for continuous and norm-to-weak continuous semigroup and provided a new method for proving the existence of exponential attractors by combining with the flattering property. Motivated by some ideas in [1416], we combine asymptotic a prior estimate with the enhanced flattening property and show sufficient and necessary existence of exponential attractors in uniformly convex Banach spaces. As an application, we prove the existence of exponential attractors for the reaction-diffusion equation with dynamic boundary condition.

This paper is organized as follows. In Section 2, we recall some basic results and then give our theorems, that is, Theorems 5, 6, and 9 and the solution semigroup corresponding to (1). In Section 3, we obtain the exponential attractor in for weak solutions, then combine asymptotical a prior estimate and show the exponential attractor in . Finally, we derive the existence of the exponential attractor in the space .

In the following, the constants ,   will always denote generic constants different in various occurrences. The symbol will denote a positive constant dependent of . We will write for for for the inner product in and for the inner product in . For convenience, we denote the norm of by in the space and in the space .

2. Preliminary

2.1. The Basic Results and Theorems

Let be a complete metric space and a one-parameter family of mappings : let be a semigroup. Here we omit the definitions of continuous or norm-to-weak semigroups, dynamical systems, global attractors, and exponential attractors (see [1520]).

Definition 1. Let be a metric space and be a bounded subset of . The Kuratowski measure of noncompactness of is defined as

Theorem 2 (see [14]). Assume that is a bounded absorbing set for discrete dynamical system in ; then the following are equivalent.(1)The measure of noncompactness is exponentially decaying for dynamical system , that is, there exist such that .(2)For , there exist exponential attractors.

Theorem 3 (see [14]). Assume that B is a bounded absorbing set for in ; then the following are equivalent.(1)The measure of noncompactness is exponentially decaying for dynamical system , that is, there exist such that .(2)For , there exist exponential attractors.

Definition 4 (see [14] (Enhanced Flattening Property)). Let be a uniformly convex Banach space; for any bounded set of , there exist and , and a finite dimension subspace of , such that(1) is bounded and(2), for all ,  for all . Here is a bounded projector, is the dimension of , denotes the norm in , and is a real-valued function satisfying .

Inspired by [14, 21], we easily obtain the following.

Theorem 5. Let be a uniformly convex Banach space and be a continuous or norm-to-weak continuous semigroup in . Then the following conditions are equivalent.(1)The measure of noncompactness is exponentially decaying for dynamical system , that is, there exist such that .(2) satisfies the enhanced flattening property.

Proof. On account of condition (1), for any bounded subset of and for any , there exist such that Namely, there exist a finite number of subset with diameter less than , such that Let , then Let , since is uniformly convex, there exist a projection , such that for any , . Hence, have been shown in Theorem 4.3 of [14], so we omitted it here.

By Theorem 5, we can deduce the following.

Theorem 6. Let be a uniformly convex Banach space and be a continuous or norm-to-weak continuous semigroup in X. Then, for dynamical system , there exist exponential attractors in if and only if(1)there is a bounded absorbing set , and(2)S(t) satisfies the enhanced flattening property.

In addition, we use later the following theorem about global attractors.

Theorem 7 (see [15, Corollary 5.7]). Let be a semigroup on , , be a continuous or weak continuous semigroup on for some , and have a global attractor in . Then, has a global attractor in if and only if(1) has a bounded absorbing set in , and(2)for any and any bounded subset , there exist positive constants and , such that where .

We give the following lemma concerning the covering of the set in two different topologies used later in the proof of Theorem 9.

Lemma 8 (see [15, Lemma 5.3]). For any , the bounded subset B of has a finite -net in if there exists a positive constant , such that(1) has a finite -net in ;(2), for any .

Inspired by [16], we give the subsequent theorem which describes our new technique to construct an exponential attractor in a stronger topological space.

Theorem 9. Assume that and . Let S(t) be a continuous or norm-to-weak continuous semigroup on and and be a positively invariant bounded absorbing set in . If the following conditions hold true:(1) has an exponential attractor in ;(2)for any , there exist positive constant such that then has an exponential attractor in .

Proof. Take , and let ; obviously is a discrete dynamical system. On account of Condition (1), for there exists an exponential attractor in . By Theorem 2, we find that there exist such that . By the definition of the measure of noncompactness, for all , there exist finite points such that . Then, there exist and such that From Lemma 8 and Condition (2), it follows that has a finite -net in .
Let be replaced by , there and such that From Lemma 8 and Condition (2), it follows that has a finite -net in .
By induction, let be replaced by , there and such that From Lemma 8 and Condition (2), it follows that has a finite -net in . Note that So, the ratio of and is a constant for given , , , and . In fact, Substituting (13) into (11), we deduce easily that Choose that and , we know that has a finite -net in .
Combining (9), (10) (11), and (13), we can choose , where is the integer part of . Denoted by , we have has a finite -net in . By Theorem 2, an exponential attractor exists in for discrete semigroup . Using the same argument as in [18], it is easy to deduce that an exponential attractor exists in for discrete semigroup . Let . As an repetition of the general method developed by Li et al. [14], we can show that is the exponential attractor for dynamical system .

2.2. The Solution Semigroup

We can write Problem (1) as an evolution for unknown in and on with the compatibility is trace operator) for and , where In the case bounded, the operator has a compact resolvent and its spectrum, denoted by , forms an increasing sequence converging to infinity (see [11, Theorem 1.4]). Moreover, there exists an orthonormal basis in , , which are solutions of the eigenvalue problem where forms an increasing sequence converging to infinity. We denote by the orthonormal projector So, we can perform the Galerkin truncation by using orthonormal basis mentioned above and guarantee the following existence and uniqueness (see [1, 8, 9, 12]).

Theorem 10. Assume that the functions satisfying Then, Problem (1) has a unique weak solution, for any , given and , there exists a solution with and is continuous on .

By the last theorem, we can define the operator semigroup in as follows: which is continuous in .

Furthermore, we obtained the bounded absorbing set for dynamical system (see [8, 12]).

Theorem 11. Under the assumptions of Theorem 10, the semigroup have -, -bounded absorbing sets, that is, for any bounded subset , there exists a positive constant , which is only dependent on the -norm of , such that where is a positive constant independent of , .

3. The Main Results

3.1. Exponential Attractors in

Theorem 12. Under the hypothesis of Theorem 11, has a -exponential attractor.

Proof. Let , where is denoted by the orthonormal projector as mentioned before. Multiplying (1)1 by and integrating by parts, we get Using (19), we can deduce that for any . Therefore, Thus, we know Applying the Gronwall-inequality, we have Obviously, the enhanced flattening property holds true. By Theorem 6, we obtain the exponential attractor in .

3.2. -Exponential Attractor

If , we easily showed asymptotic a prior estimate of the solution of (1) in in order to obtain global and uniform attractors in , where is an integer (resp., see [8, 12]).

Theorem 13. Under the hypothesis of Theorem 11, then for any and any bounded subset , there exist two positive constants and such that where the constant is independent of and .

After Theorem 13, we obtain the subsequent result.

Theorem 14. Under the assumption of Theorem 11, then the semigroup generated by Problem (1) with initial data and has a -exponential attractor , that is, is compact, invariant in , and attracts every bounded in in the topology of .

Proof. By Theorems 11 and 12, it is easily verified that has an exponential attractor in where we apply Theorem 9.

If , the reasoning process mentioned earlier is not available. We note the following result in [13] after authors obtained regularity of global attractor.

Lemma 15 (see [13, Corollary 3.1]). Under the assumptions of Theorem 11, the semigroup has a compact global attractor in .

By Theorem 7 and Lemma 15, we easily obtain the following.

Theorem 16. Under the hypothesis of Theorem 11, then for any and any bounded subset , there exist two positive constants and such that where the constant is independent of and .

Applying Theorem 9 to Theorems 11 and 16, we have the following.

Corollary 17. Under the assumption of Theorem 12, the semigroup generated by Problem (1) with initial data and has a -exponential attractor .

Remark 18. In fact, for any integer , we can obtain Theorem 16 and Corollary 17 by Lemma 15. In other words, if , we can obtain Theorem 16 and Corollary 17 by Lemma 15 and need not use asymptotic a prior estimate. Here, we point this result obtained by the different procedure.

On account of Theorem 6 and Corollary 17, we have the following.

Corollary 19. There exists some such that

Now, we give some a prior estimates about .

Lemma 20 (see [8, 12]). Under the assumption of Theorem 11, for any bounded subset , there exists a positive constant which depends only on the -norm of B such that where is a positive constant which depends on .

We can easily obtain the following theorem.

Theorem 21. Under the assumption of Theorem 11, the semigroup generated by Problem (1) with initial data and satisfies the enhanced flattering in the space .

Proof. We denote , where ,  , and has been introduced in Section 3.
Multiplying Problem (1) by , we can get By (25) and (26), we can deduce By Theorems 11 and 12, Corollary 19, and Lemma 20, we know that satisfies the enhanced flattering property in . On account of Theorem 6 and Corollary 19, we can deduce that Theorem 21 is valid.

It is immediate by Theorem 6, Corollary 19, and Theorem 21.

Corollary 22. Under the assumption of Theorem 12, the semigroup generated by Problem (1) with initial data has a -exponential attractor .

Acknowledgment

The research was supported by the NSFC Grant (no. 11271339).

References

  1. M. Anguiano, P. Marín-Rubio, and J. Real, “Pullback attractors for non-autonomous reaction-diffusion equations with dynamical boundary conditions,” Journal of Mathematical Analysis and Applications, vol. 383, no. 2, pp. 608–618, 2011. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  2. J. M. Arrieta, P. Quittner, and A. Rodríguez-Bernal, “Parabolic problems with nonlinear dynamical boundary conditions and singular initial data,” Differential and Integral Equations, vol. 14, no. 12, pp. 1487–1510, 2001. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  3. A. Rodríguez-Bernal, “Attractors for parabolic equations with nonlinear boundary conditions, critical exponents, and singular initial data,” Journal of Differential Equations, vol. 181, no. 1, pp. 165–196, 2002. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  4. A. Constantin and J. Escher, “Global solutions for quasilinear parabolic problems,” Journal of Evolution Equations, vol. 2, no. 1, pp. 97–111, 2002. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  5. A. Constantin and J. Escher, “Global existence for fully parabolic boundary value problems,” Nonlinear Differential Equations and Applications, vol. 13, no. 1, pp. 91–118, 2006. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  6. A. Constantin, J. Escher, and Z. Yin, “Global solutions for quasilinear parabolic systems,” Journal of Differential Equations, vol. 197, no. 1, pp. 73–84, 2004. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  7. J. Escher, “Quasilinear parabolic systems with dynamical boundary conditions,” Communications in Partial Differential Equations, vol. 18, no. 7-8, pp. 1309–1364, 1993. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  8. Z. H. Fan and C. K. Zhong, “Attractors for parabolic equations with dynamic boundary conditions,” Nonlinear Analysis: Theory, Methods & Applications, vol. 68, no. 6, pp. 1723–1732, 2008. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  9. C. G. Gal and M. Warma, “Well posedness and the global attractor of some quasi-linear parabolic equations with nonlinear dynamic boundary conditions,” Differential and Integral Equations, vol. 23, no. 3-4, pp. 327–358, 2010. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  10. J. Petersson, “A note on quenching for parabolic equations with dynamic boundary conditions,” Nonlinear Analysis: Theory, Methods & Applications, vol. 58, no. 3-4, pp. 417–423, 2004. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  11. L. Popescu and A. Rodriguez-Bernal, “On a singularly perturbed wave equation with dynamic boundary conditions,” Proceedings of the Royal Society of Edinburgh A, vol. 134, no. 2, pp. 389–413, 2004. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  12. Y. Lu, “Uniform attractors for the closed process and applications to the reaction-diffusion equation with dynamical boundary condition,” Nonlinear Analysis: Theory, Methods & Applications, vol. 71, no. 9, pp. 4012–4025, 2009. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  13. L. Yang and M. Yang, “Long-time behavior of reaction-diffusion equations with dynamical boundary condition,” Nonlinear Analysis: Theory, Methods & Applications, vol. 74, no. 12, pp. 3876–3883, 2011. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  14. Y. Li, H. Wu, and T. Zhao, “Necessary and sufficient conditions for the existence of exponential attractors for semigroups, and applications,” Nonlinear Analysis: Theory, Methods & Applications, vol. 75, no. 17, pp. 6297–6305, 2012. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  15. C. K. Zhong, M. H. Yang, and C. Y. Sun, “The existence of global attractors for the norm-to-weak continuous semigroup and application to the nonlinear reaction-diffusion equations,” Journal of Differential Equations, vol. 223, no. 2, pp. 367–399, 2006. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  16. Y. Zhong and C. Zhong, “Exponential attractors for reaction-diffusion equations with arbitrary polynomial growth,” Nonlinear Analysis: Theory, Methods & Applications, vol. 71, no. 3-4, pp. 751–765, 2009. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  17. L. Dung and B. Nicolaenko, “Exponential attractors in Banach spaces,” Journal of Dynamics and Differential Equations, vol. 13, no. 4, pp. 791–806, 2001. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  18. A. Eden, C. Foias, B. Nicolaenko, and R. Temam, Exponential Attractors for Dissipative Evolution Equations, vol. 37 of Research in Applied Mathematics, John Wiley & Sons, New York, NY, USA, 1994. View at: MathSciNet
  19. M. Grasselli and D. Pražák, “Exponential attractors for a class of reaction-diffusion problems with time delays,” Journal of Evolution Equations, vol. 7, no. 4, pp. 649–667, 2007. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  20. R. Temam, Infinite-Dimensional Dynamical Systems in Mechanics and Physics, vol. 68 of Applied Mathematical Sciences, Springer, New York, 1997. View at: MathSciNet
  21. Q. Ma, S. Wang, and C. Zhong, “Necessary and sufficient conditions for the existence of global attractors for semigroups and applications,” Indiana University Mathematics Journal, vol. 51, no. 6, pp. 1541–1559, 2002. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet

Copyright © 2013 Zhao-hui Fan. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


More related articles

 PDF Download Citation Citation
 Download other formatsMore
 Order printed copiesOrder
Views663
Downloads607
Citations

Related articles

We are committed to sharing findings related to COVID-19 as quickly as possible. We will be providing unlimited waivers of publication charges for accepted research articles as well as case reports and case series related to COVID-19. Review articles are excluded from this waiver policy. Sign up here as a reviewer to help fast-track new submissions.